Winter Weather, Perry
- When
- December 15, 9:00 PM CST to December 16, 3:00 AM CST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
An upper level low moved east across southern Illinois. Strong northwest winds in the wake of a surface low over central Kentucky brought enough cold air for snow.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An upper level low moved east across southern Illinois. Strong northwest winds in the wake of a surface low over central Kentucky brought enough cold air for snow. The rain changed to snow and accumulated from 1 to 3 inches over all but the Ohio River counties. The snow fell heavily at times, accumulating 2 inches in 3 hours at Du Quoin in Perry County. Roads became snow-covered and slushy. Vehicles slid off roads, including U.S. Highway 51 north of Carbondale. The snow accumulated to a depth of 3 inches in West Frankfort (Franklin County), 1.5 inches in Harrisburg (Saline County), and 2.5 inches in Du Quoin (Perry County). Pinckneyville (Perry County) measured 2 inches, and Carbondale measured one inch. In Union County, 2 inches was reported near Anna. In Wayne County, 2.5 inches fell near Cisne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 15, 2:13 PM CST, 6 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CST SAT DEC 15 2007
.DISCUSSION...
BACK EDGE OF THE HEAVIER RAIN WAS FROM THE OHIO AND WABASH RIVER
EASTWARD...AND CONTINUED TO HEAD EAST EARLY THIS AFTERNOON. PLAN
ON LETTING THE FLOOD WATCH EXPIRE NATURALLY AS THE RAIN SHOULD BE
WINDING DOWN BEFORE 6 PM. MEANWHILE SNOW WAS SEEN IN CLOSE
PROXIMITY TO H7/H5 LOW CENTERS NEAR KJLN EARLY THIS AFTERNOON PER
THE RUC AND REGIONAL MOSAIC RADAR IMAGERY. THE UPPER LOW WILL
TRACK ENE ACROSS SRN MO INTO SRN IL/IN TONIGHT...WITH
PRECIPITATION MIXING WITH THEN CHANGING TO SNOW IN ASSOC WITH THE
UPPER SYSTEM AND DEEPENING COLD AIR INFILTRATION. HAVE BASED
OVERNIGHT TOTALS LARGELY ON THE SREF AND HPC GUIDANCE. 1-3 INCH
SNOW TOTALS FORECAST ACROSS OUR FAR NORTHERN COUNTIES...WITH AN
INCH OR SO CENTRAL AND GENERALLY LESS THAN OR APPROACHING 1 INCH
SOUTH. A LOT OF WHAT FALLS MAY BE MAINLY ON GRASSY OR ELEVATED
SURFACES. HOWEVER SOME ROADS MAY BE AFFECTED TOO...NOT ONLY BY THE
WINTRY PRECIPITATION...BUT DUE TO BELOW FREEZING TEMPS AS THE
NIGHT WEARS ON. THEREFORE PREFERRED HANDLING TONIGHT/S EXPECTED
CONDITIONS WITH A WINTER WEATHER ADVISORY NRN 1/3...AND A SPECIAL
WEATHER STATEMENT SOUTH.
WILL HAVE TO WATCH THE WINDS TONIGHT TOO. THE SURFACE LOW JUST SW
OF KMEG EARLY THIS AFTERNOON WILL DEEPEN CONSIDERABLY WHILE
HEADING NE TONIGHT...REACHING OHIO BY 12Z. WILL ALSO MENTION THE
GUSTY WIND POTENTIAL IN AN SPS.
DO NOT EXPECT THE BACK EDGE SNOW TO HANG AROUND LONG SUNDAY MORNING.
WILL CLEAR IT OUT PROGRESSIVELY AND DECREASE CLOUDS SUNDAY WITH
THE DEPARTURE OF THE LOW. IT SHOULD REMAIN RATHER COLD THOUGH WITH
LOW TROP CAA CONTINUING. QUIET AND COLD CONDITIONS ARE EXPECTED
SUNDAY NIGHT WITH HIGH PRESSURE BUILDING IN ACROSS THE GULF COAST
REGION.
HIGH PRESSURE FIRMLY IN PLACE FOR MONDAY...WITH THE CENTER OF THE
HIGH OVER THE DEEP SOUTH. THE CENTER OF THE HIGH MOVES OFF THE
NORTHEAST INTO THE APPALACHIANS BY MONDAY NIGHT. WITH THE ZONAL
UPPER FLOW PATTERN IN PLACE...BOTH THE 00Z ECMWF AND 06Z/12Z GFS BRING
A WEAK SHORTWAVE WEST TO EAST ACROSS THE REGION...RESULTING IN SOME
LIGHT QPF LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. LOOKS LIKE THERE
SHOULD BE A DECENT AMOUNT OF MOISTURE ESPECIALLY AFTER 06Z WED.
HOWEVER...QPF AMOUNTS LOOKS TOO PUNY TO MESS WITH PUTTING ANYTHING
IN THE FORECAST AT THIS TIME.
ON WEDNESDAY...AN UPPER LEVEL RIDGE BEGINS TO BUILD OVER OUR REGION
AS A TROUGH MOVES ACROSS THE DESERT SOUTHWEST AND INTO THE CENTRAL
PLAINS. THE GFS AND ECMWF NOT TOO BAD WITH THE PROGRESSION OF THIS
SYSTEM...WITH THE ECMWF A BIT FASTER. BOTH MODELS WANT TO BREAK OUT
SOME VERY LIGHT PRECIPITATION FOR WEDNESDAY AND WEDNESDAY NIGHT
ASSOCIATED WITH A WARM FRONT THAT WILL BE SITUATED NEAR THE COUNTY
WARNING AREA. THIS IS HANDLED OK IN THE GRIDS WITH SOME SLIGHT
CHANCE TO CHANCE POPS WEDNESDAY NIGHT.
THE ASSOCIATED SURFACE LOW PRESSURE SYSTEM IS FORECAST TO MOVE OUT
OF THE CENTRAL PLAINS WEDNESDAY NIGHT AND INTO MISSOURI BY 12Z
THURSDAY. AGAIN...ASIDE FROM A SLIGHT LATITUDINAL DIFFERENCE IN
THE ACTUAL LOW PLACEMENT...BOTH THE GFS AND ECWMF ARE VERY SIMILAR
IN TIMING. IT APPEARS THE SURFACE LOW AND ASSOCIATED COLD FRONT
MOVES ACROSS THE AREA DURING THE DAY ON THURSDAY. THE GFS AND
ECMWF DO DIFFER ON WHERE THE LOW WILL TRACK TO OUR NORTHEAST...BUT
IT DOES LOOK LIKE THURSDAY WILL BE OUR BEST DAY FOR RAINFALL.
RAINFALL TAPERS OFF/COMES TO AN END THURSDAY NIGHT AS THE SYSTEM
PULLS OUT OF THE AREA. BOTH THE GFS AND ECMWF WOULD INDICATE THAT
THE PRECIP TYPE SHOULD BE ALL RAIN...SO WILL PULL MENTION OF SNOW
OUT.
MODELS REALLY DIVERGE SIGNIFICANTLY IN THE DAYS 6 AND 7 TIME FRAME.
ON FRIDAY...THE 06Z GFS DEVELOPS ANOTHER WARM FRONT OVER THE
AREA...WHILE AN UPPER LOW AND ASSOCIATED SURFACE LOW GET THEIR ACT
TOGETHER IN THE CENTRAL PLAINS. THE ECMWF SHOWS HIGH PRESSURE
BUILDING INTO THE REGION. THE 12Z GFS BACKS OFF A LITTLE BIT ON THE
SPEED OF THE SYSTEM. THE 06Z/12Z GFS THEN SHOW THE AFOREMENTIONED LOW
MOVING INTO OUR REGION ON SATURDAY...BRINGING SCATTERED RAIN WITH
IT. THE ECMWF SHOWS THE HIGH MOVING OFF TO THE EAST AS AN UPPER
LEVEL LOW MOVES OUT OF THE DESERT SOUTHWEST AND INTO THE SOUTHERN
PLAINS. SO HAVE LEFT FRIDAY DRY FOR NOW BUT ADDED A CHANCE FOR
PRECIPITATION ON SATURDAY. WE WILL HAVE TO WAIT AND SEE HOW THIS
SYSTEM EVOLVES OVER THE NEXT FEW DAYS IN ORDER TO GET A BETTER
HANDLE ON THINGS.
&&
.AVIATION...
AS THE AREA OF RAIN CONTINUES TO HEAD EAST...MAINLY IFR CIGS
REMAIN...ALTHOUGH VSBYS BECOME P6SM. COULD SEE SOME DRIZZLE OR
LIGHT RAIN DEVELOP IN THE WAKE OF THIS LARGE AREA OF RAIN.
HOWEVER...LATER ON THIS AFTERNOON AND INTO THE EVENING HOURS...WE
EXPECT RAIN TO REDEVELOP/MOVE INTO THE AREA ON THE BACKSIDE OF THE
SURFACE LOW THAT WILL BE TRACKING INTO MIDDLE TENNESSEE. EXPECT A
CHANGEOVER TO ALL SNOW BTWN 03Z AND 06Z FROM WEST TO EAST. ALONG
WITH THAT CHANGEOVER...WILL BE VERY STRONG NORTHWEST WINDS THAT
WILL LIKELY GUST AS HIGH AS 30 KT OVERNIGHT TONIGHT. COULD SEE
CLOUDS DEPARTING FROM WEST TO EAST THROUGHOUT THE MORNING HOURS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR CALDWELL-CALLOWAY-
CHRISTIAN-DAVIESS-HOPKINS-LYON-MARSHALL-MCLEAN-MUHLENBERG-
TODD-TRIGG.
MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SUNDAY FOR PERRY MO.
IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SUNDAY FOR EDWARDS-FRANKLIN-GALLATIN-HAMILTON-JACKSON-
JEFFERSON-PERRY IL-SALINE-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SUNDAY FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
CN/CWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 247 PM CST SAT DEC 15 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 247 PM CST SAT DEC 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT PRECIPITATION IS EXPECTED TO TRANSITION FROM MAINLY LIGHT RAIN OVER TO A MIX OF LIGHT RAIN...FREEZING RAIN...SLEET OR SNOW THIS EVENING THEN SNOW OVERNIGHT. SOME ACCUMULATION WILL BE POSSIBLE... ESPECIALLY ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR ADDITIONAL INFORMATION. GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVERNIGHT IN RESPONSE TO DEEPENING LOW PRESSURE PASSING JUST EAST OF THE FOUR STATE AREA. WINDS SHOULD INCREASE TO 15 TO 25 MPH WITH GUSTS AROUND 35 MPH EXPECTED...ESPECIALLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CONTINUE TO CALL IN WITH REPORTS OF RAIN AND WINTRY PRECIPITATION AMOUNTS.
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64384, 64385, 64386, 64412, 64413, 64415, 64416, 64417, 64418, 64419, 64420, 64421, 64422.